Florida, 2013

Tornado and Flash Flood in Florida, May 4, 2013

May 4, 2013 · NWS JAX · 12 events in 2 counties and zones

A series of weak surface low pressure systems draped across the the deep south including the central Florida peninsula combined with an approaching cold front over a very saturated airmass triggered a cluster of storms over Nassau county that produced a strong outflow that tracked SE over western Duval county. When this outflowed encountered ESE flow and feeder bands moving inland from the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$554,000
Crop damage
$38 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A series of weak surface low pressure systems draped across the the deep south including the central Florida peninsula combined with an approaching cold front over a very saturated airmass triggered a cluster of storms over Nassau county that produced a strong outflow that tracked SE over western Duval county. When this outflowed encountered ESE flow and feeder bands moving inland from the Atlantic, the cell became nearly stationary over southern Duval and NE Clay counties where it produced flash flooding during the evening. The cell pulsed up and became severe over northern St. Johns county where low level helicity was greatly increased from the strong 20 kt surface winds from the ESE on the north side of a meso low that lifted northward over Alachua and Putnam counties. The cell began to strong very strong and deep layer rotation over northern St. Johns county, and a tornado warning was issued. The cell then collapsed within the next few radar scans, but weak rotation was still present. When a very strong downburst raced southward over St. Johns county, the downburst produced widespread damage to farmland near Elkton and a weak EF1 tornado touched down, on the bookend of the downburst. Flooding rainfall and deep hail drifts of penny size hail caused extensive damage to cropland near Elkton, with severe financial impact to farmers in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 4, 10:26 AM EST, 34 minutes earlier.

Area forecast discussion, May 4, 10:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1126 AM EDT SAT MAY 4 2013

.UPDATE...
WEAK SURFACE LOW ACROSS E CNTL FL HAS BEEN MOVING SLOWLY NW AND
THE NAM MOVES IT ACROSS INLAND NE FL THIS EVE. THERE HAS BEEN
WIDESPREAD MOSTLY LIGHT RAIN ACROSS THE AREA THIS MORNING WITH A
HEAVIER BAND OF SHOWERS JUST OFFSHORE THE COAST WHICH HAS BEEN
REMAINING OFFSHORE. THE TREND WILL BE AS THE WEAK LOW CONTINUES TO
MOVE NW...WE WILL CONTINUE TO HAVE MAINLY LIGHT RAIN ACROSS THE
AREA WITH THE HEAVIER SHOWERS OFFSHORE. THE 12Z JAX SHOWS A
CONSIDERABLE AMOUNT OF DEEP LAYER SHEAR WHICH MAY HELP PROMOTE
BRIEF STORM OR TWO MAINLY ACROSS THE COASTAL WATERS.

&&

.AVIATION...IFR EXPECTED AT TAFS INTO THE AFTN EXCEPT FOR SSI WHICH
WILL HAVE PREVAILING MVFR CIGS UNTIL THIS EVENING. PERIODS OF IFR
VSBY EXPECTED AS -RA AND BR AFFECT NE FL...AND MAY BEGIN TO AFFECT
SSI IN THE AFTERNOON AND WILL MONITOR. ELY WIND WILL BE AROUND 15G25-30KT
WITH LOWER SPEEDS AT GNV AND VQQ. AS SFC LOW TRACKS NWD INTO NE FL
THIS EVENING (AFTER 02Z)...WINDS MAY BEGIN TO WEAKEN AND SHIFT TO
SW AND W AT GNV AND BECOME SELY 10-15 KT AT REST OF TAFS AFTER
04Z/05Z. FOR TONIGHT...PREVAILING IFR AND LOW END MVFR CIGS
EXPECTED.

&&

.MARINE...
THE GALE WARNING HAS BEEN CANCELLED FOR THE NEAR SHORE WATERS AS
WINDS HAVE LOWERED BELOW CRITERIA. A SMALL CRAFT ADVISORY HAS
TAKEN ITS PLACE AND WILL CONTINUE THROUGH EARLY SUNDAY MORNING.
THE GALE WARNING FOR THE OFFSHORE WATERS WILL CONTINUE THIS
AFTERNOON WITH GUSTS TO NEAR GALE FORCE STILL PRESENT AND SEAS
11 TO 14 FEET. AS PRESSURE GRADIENT WEAKENS...WINDS WILL SLOWLY
DIE DOWN TONIGHT WITH SMALL CRAFT ADVISORY FOR OFFSHORE WATERS
THROUGH SUNDAY EVENING. SEAS AND WINDS WILL DROP BELOW ADVISORY
CRITERIA BY MONDAY. LOW SEAS AND WINDS SHOULD TAKE OVER MONDAY
NIGHT AND LAST FOR THE REMAINDER OF THE WEEK.

RIP CURRENTS: HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  56  75  49 /  60  70  60  20
SSI  71  62  74  56 /  60  70  60  20
JAX  73  60  77  54 /  60  60  50  20
SGJ  76  61  77  58 /  60  40  20  20
GNV  79  56  78  52 /  40  30  10  20
OCF  82  58  80  56 /  30  20  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR CLAY-DUVAL-
     FLAGLER-NASSAU-PUTNAM-ST JOHNS.

     HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

     HIGH SURF ADVISORY UNTIL 6 AM EDT SUNDAY FOR DUVAL-FLAGLER-
     NASSAU-ST JOHNS.

     FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR DUVAL-FLAGLER-ST
     JOHNS.

GA...LAKE WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR COASTAL
     CAMDEN-COASTAL GLYNN-INLAND CAMDEN-INLAND GLYNN.

     HIGH RIP CURRENT RISK THROUGH LATE TONIGHT FOR COASTAL CAMDEN-
     COASTAL GLYNN.

     HIGH SURF ADVISORY UNTIL 6 AM EDT SUNDAY FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 2 PM EDT SUNDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

     GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
     BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
     AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
     AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
     20 NM.

&&

SHASHY/PETERSON/MCALLISTER/GUILLET
Hazardous weather outlook, May 4, 3:11 AM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
411 AM EDT SAT MAY 4 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-051000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
411 AM EDT SAT MAY 4 2013

...FLOOD WATCH FOR COASTAL NORTHEAST FLORIDA TODAY...

...LAKE WIND ADVISORY FOR THE COASTAL COUNTIES THROUGH EARLY
THIS EVENING...

...HIGH RISK OF RIP CURRENTS THROUGH TONIGHT...

...HIGH SURF ADVISORY THROUGH TONIGHT...

...GALE WARNING FOR COASTAL WATERS TODAY AND A SMALL CRAFT
ADVISORY TONIGHT INTO SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS...ALONG WITH ISOLATED THUNDERSTORMS
WILL CONTINUE. A FLOOD WATCH CONTINUES THROUGH THIS AFTERNOON FOR
THE COASTAL COUNTIES OF NORTHEAST FLORIDA.

STRONG EAST WINDS WILL CONTINUE...WITH A LAKE WIND ADVISORY IN
EFFECT FOR THE COASTAL COUNTIES.

STRONG ONSHORE FLOW AND ELEVATED SURF WILL RESULT IN A HIGH RISK OF
RIP CURRENTS AT AREA BEACHES...ALONG WITH A HIGH SURF ADVISORY.

GALE WARNINGS CONTINUE THROUGH TODAY FOR THE COASTAL WATERS...WITH
A SMALL CRAFT ADVISORY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY WITH A COLD FRONTAL
PASSAGE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK
AS AN UPPER LOW PASSES JUST TO THE NORTH OF THE REGION.

A SMALL CRAFT ADVISORY WILL CONTINUE FOR THE OUTER COASTAL WATERS
SUNDAY.

A MODERATE RISK OF RIP CURRENTS IS EXPECTED SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 32 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flood, 2 hail, 1 coastal flood, 1 flash flood, 1 tornado. Local standard time, as filed.

Flood, Duval

When
May 4, 11:00 AM EST
Where
Duval County, 1.19 mi W of Goodbys to 1.27 mi W of Goodbys
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.200, -81.640

Minor flooding was reported at Happy Bluff and Forest Circle. Water was backing up through storm drains due to elevated water levels in the St. Johns River. The cost of flooding damage was estimated.

Coastal Flood, Duval

When
May 4, 3:40 PM EST to 3:48 PM EST
Where
Duval forecast zone
Reported by
NWS Employee

Water was overflowing the docks at the Fort George Island Docks. The NOS Tidal Station at Mayport measured an elevated water level of 6.58 ft MLLW which was 1.75 ft above predicted levels. Minor flooding typically begins at 6.4 ft MLLW.

Flood, Duval

When
May 4, 6:55 PM EST
Where
Duval County, 2.83 mi SSE of Jacksonville to 2.65 mi S of Jacksonville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Public
Coordinates
30.310, -81.660

Flooding occurred in San Marco between San Marco Blvd and LaSalle Street. The cost of damage was estimated.

Flash Flood, Duval

When
May 4, 7:00 PM EST to 7:47 PM EST
Where
Duval County, Wesconnett to 2.16 mi NNE of (Nip)nas Jacksonvill
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
30.250, -81.750

Multiple reports of water occurred over the roads 2-3 feet deep in some areas with some structural flooding. A lot of flooding occurred between Bambi Lane and 105th Street and Interstate 295 and Blanding Blvd. The public also reported vehicles were stranded between Overland Park Blvd and Bear Creek Road. Clay County Emergency Management reported significant street flooding with impassable roads and stranded vehicles between Kingsley Avenue and Wells Road and Blanding Blvd and US-17. The Sheriff's Office reported that the Julington Creek Bridge was closed due to high water on both ends of the bridge. The bridge was later opened. The cost of damage was estimated and is likely grossly underestimated. A storm spotter measured 4.32 inches of rainfall between 6 pm and 8 pm in the Jacksonville westside. Street flooding was reported at Harlow Blvd and Cinderella Road, Harlow Blvd between Boy Blue Road and Bambi Lane, and Boy Blue Road was completely under water from Harlow Blvd to Anvers Blvd.

Thunderstorm Wind, St. Johns

When
May 4, 7:25 PM EST
Where
St. Johns County, 3.17 mi SE of Elwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.970, -81.510

Trees and power lines were blown down at State Road 16 and State Road 16A. The time of damage was based on radar imagery.

Hail, St. Johns

When
May 4, 7:39 PM EST
Where
St. Johns County, 4.19 mi N of Bakersville
Measured
0.75 in hail
Reported by
Public
Coordinates
29.960, -81.490

Hail was reported at State Road 16 and International Golf Parkway.

Thunderstorm Wind, St. Johns

When
May 4, 7:50 PM EST
Where
St. Johns County, 2.4 mi W of Glimpse of Glory
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.920, -81.420

Trees and power lines were blown down along State Road 16.

Tornado, St. Johns

When
May 4, 8:14 PM EST to 8:16 PM EST
Where
St. Johns County, 0.69 mi N of Elkton to 0.6 mi E of Elkton
Rating
EF0
Path length
0.91 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
29.790, -81.430

A barn was severely damaged at Jen-Sar Farms and Produce store. A large barn was destroyed with noticeable debris lofted into nearby structures. A large tree was snapped at its base and fell on a mobile home causing significant damage by splitting the unit in two. Multiple trees were uprooted and fell on a boat near Elkton. The cost of damage was estimated, and is likely underestimated.

Flood, St. Johns

When
May 4, 8:15 PM EST to 10:15 PM EST
Where
St. Johns County, 1.38 mi N of Palm Vly to 1.83 mi ENE of Moultrie
Cause
Heavy Rain
Crop damage
$38 million
Reported by
Public
Coordinates
30.200, -81.380

Street flooding occurred along State Road 16 and State Road 13. Widespread water over the roadways was reported. The public reported flooding at Lake Julia in the vicinity of Sawgrass County Club in Pone Vedra. Heavy rainfall combined with drifts of hail caused major crop damage near Hastings and Elkton. Potato plants were severely damaged, and about 60% of the St. Johns County potato crop was likely lost. The cost of potato crop damage to about 8,500 acres of plants was estimated to be around $38,250,000, based on a yield of $4.5K/acre of potatoes. Melons and field corn crops were also damaged. The County Commission voted to pursue federal disaster relief funding. The crops were maintained through late season freezes in February and March, so many farmers were trying to rebound from these expensive events. The damage from the heavy rainfall and hail was very devastating to farmers and suppliers.

Thunderstorm Wind, St. Johns

When
May 4, 8:20 PM EST
Where
St. Johns County, Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.780, -81.430

Trees and power lines were blown down along State Route 207. The time is estimated from radar imagery.

Thunderstorm Wind, St. Johns

When
May 4, 8:40 PM EST
Where
St. Johns County, 3.66 mi SE of Elkton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.740, -81.390

Over 60 reports of power lines damaged from fallen trees and strong winds were reported over the southwest portion of St. Johns county. The time of damage was based on radar.

Hail, St. Johns

When
May 4, 8:50 PM EST
Where
St. Johns County, 3.86 mi WSW of Marineland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.650, -81.290

Hail was observed at U.S. Highway 1 at the Flagler/St. Johns county line.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyThe tornado archive for Florida, 2013Warnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439993, 440005, 439994, 439988, 440001, 439995, 440002, 440000, 439996, 440003, 440004, 439998.